Texas, 2013Hail and Damaging Wind in Texas, May 21, 2013
May 21, 2013 · NWS LUB · 3 events in 3 counties and zones
A vigorous upper level disturbance ejected out of New Mexico during the early morning hours. The system aided in developing isolated storms in a highly sheared environment across portions of the far southwestern Texas Panhandle and northern South Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper level disturbance ejected out of New Mexico during the early morning hours. The system aided in developing isolated storms in a highly sheared environment across portions of the far southwestern Texas Panhandle and northern South Plains. Some of these storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 21, 5:38 AM CST, 22 minutes earlier.
Area forecast discussion, May 21, 5:38 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
638 AM CDT TUE MAY 21 2013
.UPDATE...
HAVE INCREASED POPS ACROSS THE NORTH GIVEN CONVECTIVE TREND AHEAD
OF SMALL BUT INTENSE UPPER LEVEL STORM SYSTEM ACROSS NEW MEXICO.
&&
.AVIATION...
PERIOD OF MVFR THIS MORNING WILL GIVE WAY TO VFR CONDITIONS AFTER
STORM SYSTEM ASSOCIATED WITH AN INTENSE BUT SMALL UPPER LEVEL LOW
ACROSS EASTERN NEW MEXICO. THERE EXISTS A SMALL OPPORTUNITY FOR
TSTMS TO AFFECT KLBB /FM 12-15Z/ AND CDS /13-16Z/ THOUGH
CONFIDENCE IS INSUFFICIENT TO INSERT IN TAF ATTM. NORTHERLY WINDS
WILL DIMINISH AS THE UPPER LEVEL SYSTEM PASSES. FINALLY...BR/FG
MAY BE POSSIBLE LATE TONIGHT AT BOTH TERMINALS.
&&
.PREV DISCUSSION... /ISSUED 445 AM CDT TUE MAY 21 2013/
SHORT TERM...
PRIMARY WEATHER FEATURE AFFECTING THE COUNTRY/S SENSIBLE WEATHER
CONTINUES TO BE THE MATURE LOW PRESSURE SYSTEM ACROSS THE DAKOTAS.
A TROUGH AXIS EXTENDS FROM THIS LOW INTO EASTERN NEW MEXICO EARLY
THIS MORNING WHICH HAS RESULTED IN SOME HIGH BASED RADAR ECHOES TO
OUR NORTH. AS THE TROUGH SWINGS THROUGH WEST TEXAS AROUND MID
DAY...UPPER LEVEL FLOW WILL QUICKLY TRANSITION TO NORTHWESTERLY AS
LARGE SCALE RIDGE BEGINS TO DEVELOP FROM THE DESERT SOUTHWEST INTO
CANADA. THIS WILL BECOME AN INCREASINGLY SIGNIFICANT PLAYER IN THE
EXTENDED FORECAST AS YET ANOTHER STRONG LOW COMES ASHORE THE PACIFIC
NORTHWEST.
WATER VAPOR IMAGERY DEPICTS AN AREA OF ENHANCED LIFT ACROSS
NORTHEASTERN NEW MEXICO AS THE AFOREMENTIONED TROUGH AXIS MAKES ITS
ATTEMPT TO DEEPEN. AS MODEL GUIDANCE AND ACARS PLOTS CONTINUE TO
SHOW ENHANCED WIND FIELD ON THE WESTERN PERIPHERY OF THIS
TROUGH...ALL INDICATIONS CONTINUE TO POINT TOWARD A STRENGTHENING
TREND AS IT SWINGS ACROSS THE REGION BECOMING MORE NEGATIVELY TILTED
WITH TIME. THIS IN TURN HAS ALREADY DRIVEN A SURFACE COLD FRONT
THROUGH THE ENTIRE CWFA WITH INCREASING MOISTURE IN ITS WAKE. THIS
WILL PLACE MUCH OF THE AREA WITHIN LIFT REGION AROUND SUNRISE. THE
REAL QUESTION WILL BE IF CONVECTIVE INITIATION WILL OCCUR LATER THIS
MORNING. THERE APPEARS TO BE A NEARLY STATION MESOSCALE CONVECTIVE
VORTEX ACROSS WESTERN QUAY COUNTY NM WITH ENHANCEMENT IN THE
VICINITY. AS THIS BEGINS TO KICK OUT OVER THE NEXT FEW HOURS...SOME
TSTM ACTIVITY WILL BE POSSIBLE...MAINLY OVER THE NORTHERN HALF OF
THE REGION. AT PRESENT NLDN DATA IS NOT AVAILABLE DUE TO AN OUTAGE
AND NO SFERIC ACTIVITY HAS BEEN DETECTED BY THE TTU LMA. IF IT CAN
BECOME ESTABLISHED...WOULD EXPECT ACTIVITY TO REMAIN ELEVATED WITH
THE COOLER/MORE MOIST AIR BEHIND THE FRONT HELPING TO MITIGATE THE
DOWNBURST THREAT. WE MAY SEE SOME LIGHT ACTIVITY ACROSS THE
SOUTHWEST LATER THIS MORNING AS A LEAD IMPULSE OVERSPREADS REGION
OF LOW LEVEL MOISTURE CONVERGENCE. OTHERWISE...DESPITE SOME
RESIDUAL CLOUDINESS...IT WILL BE REFRESHINGLY COOL TODAY AS
COMPARED TO MUCH OF THE LAST WEEK.
LONG TERM...
BLOCKING RIDGE WILL SET UP ACROSS THE NATION/S MIDSECTION WITH UPPER
LOWS LOCATED ACROSS EITHER COAST. AFTER DEEP MIXING BEHIND A ROLLING
PLAINS/BIG COUNTRY DESTINED DRYLINE WEDNESDAY...MOISTURE WILL RETURN
TO THE SOUTH PLAINS AS AN INFLUX OF GULF MOISTURE BACKS THE DRYLINE
UP IN VICINITY OF THE NEW MEXICO STATE LINE FOR SEVERAL DAYS
BEGINNING THURSDAY.
A SLIGHT CHANCE OF STORMS WILL EXIST ACROSS NORTHEAST ZONES
WEDNESDAY NIGHT AS A 30-40 KNOT LOW LEVEL JET BEGINS USHERING
MOISTURE INTO THE SOUTH PLAINS AND A SHORTWAVE TROUGH ROUNDS THE
CREST OF THE AFOREMENTIONED DEVELOPING RIDGE. THURSDAY APPEARS TO
PRESENT THE BEST CHANCES FOR ORGANIZED CONVECTION WITH THE DRYLINE
LOCATED ACROSS THE AREA IN CONJUNCTION WITH A WARM FRONT ASSOCIATED
WITH INTENSIFYING SURFACE LOW PRESSURE ACROSS THE ROCKIES. BEST AREA
FOR CONVECTIVE INITIATION APPEARS TO BE NEAR THE EXTREME SOUTHERN
PANHANDLE INTO THE NORTHERN SOUTH/ROLLING PLAINS AREA. CAPPING WILL
ERODE THROUGHOUT THE DAY AS HEIGHTS FALL ALOFT AND LOW-MID LEVEL
COOLING INCREASES INSTABILITY ATOP A WARMING AND DEEPENING BOUNDARY
LAYER. STORM CHANCES WILL LAST INTO THE NIGHT AS THE FRONT LIFTS
NORTH AND CLOUD BASES BECOME ELEVATED.
BETTER CHANCES FOR STORMS WILL MOVE WESTWARD FRIDAY AND SATURDAY AS
THE DRYLINE STAYS PULLED BACK INTO NEW MEXICO OWING TO LEE TROUGHING
INTENSIFYING ACROSS THE FRONT RANGE. A STRENGTHENING EML MAY
PRECLUDE STORM COVERAGE TO THE EAST INTO FRIDAY AND THE
WEEKEND...FOCUSING DEVELOPMENT TO RIGHT ALONG THE DRYLINE.
QUESTIONS ARISE HEADING INTO SUNDAY AND EARLY NEXT WEEK AS TO WHEN
THE DRYLINE WILL START MIXING FARTHER EAST AGAIN AS TROUGHING
ENTERING OFF THE PACIFIC COAST BEGINS TO SLIDE THE RIDGE EAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 80 51 88 57 87 / 50 0 0 10 20
TULIA 79 52 90 59 87 / 40 0 0 10 30
PLAINVIEW 80 54 90 61 88 / 40 0 0 10 30
LEVELLAND 81 56 90 63 90 / 20 0 0 10 20
LUBBOCK 80 56 91 64 90 / 20 0 0 10 20
DENVER CITY 81 57 90 64 94 / 10 0 0 10 20
BROWNFIELD 80 57 90 65 91 / 10 0 0 10 20
CHILDRESS 78 56 92 63 89 / 20 10 10 20 30
SPUR 77 59 93 63 91 / 10 0 10 10 30
ASPERMONT 76 60 95 67 93 / 10 10 10 10 30
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
99/99/26
Hazardous weather outlook, May 21, 4:02 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
502 AM CDT TUE MAY 21 2013
TXZ021>044-221015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
502 AM CDT TUE MAY 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
THE THREAT OF HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THURSDAY
AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WIND GUSTS.
In the hours before
Special weather statement, May 21, 4:31 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
531 AM CDT TUE MAY 21 2013
TXZ021-211045-
PARMER-
531 AM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...
AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL PARMER COUNTY...MOVING
NORTHEAST AT 20 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40 MPH...ARE
POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3449 10260 3431 10302 3433 10304 3474 10303
3475 10286
TIME...MOT...LOC 1031Z 220DEG 16KT 3444 10303Special weather statement, May 21, 4:46 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
546 AM CDT TUE MAY 21 2013
TXZ021-211130-
PARMER-
546 AM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...
AT 544 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF FRIONA...MOVING NORTHEAST
AT 30 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3444 10254 3440 10293 3452 10304 3457 10303
3475 10279
TIME...MOT...LOC 1046Z 235DEG 25KT 3452 10284
GUSEMANSpecial weather statement, May 21, 5:42 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
642 AM CDT TUE MAY 21 2013
TXZ021-022-211215-
CASTRO-PARMER-
642 AM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR CASTRO AND PARMER COUNTIES...
AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF DIMMITT...MOVING NORTHEAST
AT 25 MPH.
PEA SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3475 10219 3454 10232 3455 10255 3472 10264
3475 10256 3475 10225
TIME...MOT...LOC 1142Z 241DEG 23KT 3463 10242
GUSEMANThunderstorm Wind, Castro
- When
- May 21, 6:00 AM CST
- Where
- Castro County, 2 mi NE of Dimmitt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.571, -102.295
The West Texas Mesonet station in Dimmitt recorded a 65 mph wind gust from the outflow of a nearby thunderstorm.
Hail, Lamb
- When
- May 21, 6:35 AM CST
- Where
- Lamb County, 4 mi N of Littlefield
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.978, -102.320
A citizen reported golf ball size hail at a golf course north of Littlefield.
Hail, Hale
- When
- May 21, 7:10 AM CST
- Where
- Hale County, 0.9 mi SE of Cotton Center
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.990, -101.990
A citizen reported golf ball size hail near Cotton Center.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 20131 death · $60,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Texas, May 21, 2013$876,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Tennessee, May 21, 20131 injured · $414,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Mississippi, May 21, 2013$1.1 million · 1 in hail · 7 events
- Flooding in Iowa, May 21 to 26, 2013$1.0 million · 3 events
- Tornadoes and Damaging Winds in Indiana, May 21, 2013$230,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 21, 2013$220,000 · 60 kt wind · 18 events
- Hail and Damaging Winds in New York, May 21, 2013$84,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in New York, May 21, 2013$163,000 · 2 in hail · 21 events
- Flash Flooding and Hail in Tennessee, May 21, 2013$81,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Kentucky, May 21, 2013$2,000 · 1 in hail · 54 events
- Damaging Winds in Louisiana, May 21, 2013$45,000 · 55 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441202, 441203, 441204.